Alert archive / Iowa / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Des Moines, IA

July 11, 2006Wapello County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 11, 2006, 9:00 PM CDT for Wapello County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2006, 9:00 PM CDT (02:00 UTC)
Expired
Jul 12, 2006, 3:00 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 120203
FFWDMX
IAC179-120800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT TUE JUL 11 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WAPELLO COUNTY IN SOUTHEAST IOWA

* UNTIL 300 AM CDT

* AT 858 PM CDT...DOPPLER RADAR SHOWED SLOW MOVING THUNDERSTORMS 
WITH VERY HEAVY RAINFALL ACROSS SOUTHERN WAPALLO COUNTY. OVER 2.5 
INCHES OF RAINFALL HAS BEEN REPORTED IN AGENCY WITH SEVERAL AREAS OF 
PONDED WATER IN TOWN.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  OTTUMWA AND ELDON.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE AND ONE HALF INCHES 
OF RAIN ARE POSSIBLE OVER THE SOUTHERN PORTION OF THE COUNTY...SOUTH 
AND EAST OF OTTUMWA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES
MOINES.

LAT...LON 4109 9220 4107 9264 4091 9264 4090 9219

$$

DONAVON
3 follow-up statements
000 
WGUS73 KDMX 120215
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT TUE JUL 11 2006

IAC179-120800-
WAPELLO IA-
915 PM CDT TUE JUL 11 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN WAPELLO COUNTY
UNTIL 300 AM CDT...

AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS SOUTHERN WAPELLO 
COUNTY. DOPPLER RADAR ESTIMATED 2.5 TO 3.5 INCHES OF RAIN HAS FALLEN 
OVER THE PAST HOUR. 2.5 INCHES OF RAIN HAS BEEN REPORTED IN AGENCY 
WITH SEVERAL AREAS OF PONDED WATER IN TOWN. 

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...AGENCY AND ELDON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT 
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT 
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES MOINES.

LAT...LON 4109 9220 4107 9264 4091 9264 4090 9219

$$

DONAVON
000 
WGUS73 KDMX 120254
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
954 PM CDT TUE JUL 11 2006

IAC179-120800-
WAPELLO IA-
954 PM CDT TUE JUL 11 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN WAPELLO COUNTY 
UNTIL 300 AM CDT...

AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE MOVED OUT OF THE WARNED 
AREA. DOPPLER RADAR ESTIMATED A LARGE AREA OF 2 TO 4 INCH RAINFALL 
AMOUNTS FELL OVER A LARGE PORTION OF SOUTHERN WAPELLO 
COUNTY...MAINLY SOUTH AND EAST OF OTTUMWA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CONTINUE OVER THE NEXT 
SEVERAL HOURS AND WILL CAUSE FLASH FLOODING TO OCCUR IN ADDITION TO 
LARGE AREAS OF PONDED WATER. SOME LOCATIONS THAT WILL EXPERIENCE 
FLOODING INCLUDE...AGENCY AND ELDON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT 
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT 
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY 
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES MOINES.

LAT...LON 4094 9263 4095 9264 4116 9264 4115 9220
      4111 9220 4111 9219 4091 9219 4090 9220
      4090 9263

$$

DONAVON
000 
WGUS73 KDMX 120342
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1040 PM CDT TUE JUL 11 2006

.THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND NO ADDITIONAL RAIN IS 
EXPECTED.


IAC179-120350-
WAPELLO IA-
1040 PM CDT TUE JUL 11 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WAPELLO COUNTY HAS
BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED AND NOT FLOODING HAS BEEN 
REPORTED DURING THE LAST HOUR.  IF FLOODING HAS BEEN  
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4094 9263 4095 9264 4116 9264 4115 9220
      4111 9220 4111 9219 4091 9219 4090 9220
      4090 9263

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:29 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 11, 3:29 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT TUE JUL 11 2006

.DISCUSSION...
ISSUES IN SHORT TERM WL DEAL WITH DEPARTING SYSTEM ACROSS THE EAST
THEN ATTENTION TURNS TO WARMING TEMPS INTO THE WEEKEND.
CURRENTLY...WEAK LOW AND TROF AXIS CONTINUE TO PUSH SLOWLY EAST
ACROSS THE CWA ACCOMPANIED BY A TROPICAL AIRMASS.  CONVECTION HAS
DEVELOPED ALONG AND AHEAD OF THE THIS SYSTEM IN THE LOW/MOD CAPE
ENVIRONMENT AND WL CONTINUE INTO THE EVENING BEFORE PULLING EAST OF
THE AREA.  THEREAFTER...WL LIKELY SEE SOME CLEARING ACROSS FAR
WESTERN PORTIONS OF THE CWA OVERNIGHT.  THIS IN COMBINATION WITH
LIGHT WINDS AND MOIST ATMOSPHERE WL LEAD TO SOME DEVELOPMENT OF FOG
DURING THE EARLY MORNING HOURS.

THE REMAINDER OF THE FORECAST WL FOCUS ON THE BUILDING RIDGE ACRS
THE WESTERN AND CENTRAL PORTIONS OF THE COUNTRY.  THIS WL GRADUALLY
RAISE THE THICKNESS PATTERN ACRS THE STATE WITH TEMPS RESPONDING IN
KIND.  AM CONCERNED A BIT ABOUT HOW WARM IT WILL GET WITH 850MB
TEMPS RISING SLOWLY THAN PREVIOUS AND SFC WINDS STAYING SSE INSTEAD
OF THE PREFERRED WARMING WIND FROM THE SW. HAVE MUTED THE RISE A FEW
DEGREES FROM THE PREVIOUS FORECAST BUT STILL HAVE READINGS WELL INTO
THE 90S BY THE WEEKEND.  SOME CONCERN AS WELL WITH GFS NOW
INDICATING A COLD FRONT BY LATE SUNDAY PUSHING THROUGH THE AREA WITH
EURO ABOUT 12 TO 24 HOURS LATER.  HAVE TRIMMED BACK HIGHS INTO EARLY
NEXT WEEK AS THICKNESS DROP WITH CAA INTO THE AREA BY MONDAY.  HAVE
GENERALLY GONE WITH DRY FORECAST...HOWEVER THERE IS SOME CONCERN
INTO LATE THURSDAY AFTERNOON/EVENING AS WEAK WAVE DROPS OVER THE
RIDGE AND INTO THE STATE.  THIS MAY IGNITE A FEW THUNDERSTORMS
DURING THAT TIME AND HAVE ADDED A SLIGHT POPS AT THAT TIME.  IN
ADDITION...FRONT MOVING THROUGH EARLY NEXT WEEK MAY PROVIDE SOME
MINIMAL PCPN THREAT...BUT HAVE OPTED FOR DRY WORDING AS TIMING
REMAINS UNCERTAIN AND COVERAGE LIKELY TO BE SPARSE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

COGIL
Hazardous weather outlook, Jul 11, 11:53 AM CDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1153 AM CDT TUE JUL 11 2006

IAZ017-026>028-036>039-047>050-121200-
CERRO GORDO-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
1153 AM CDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTHEAST OF A LINE FROM TAMA TO BOONE TO MASON CITY.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS WITH LOCALLY HEAVY DOWNPOURS ARE EXPECTED UNTIL MID
AFTERNOON. FOR THE LATE AFTERNOON AND EARLY EVENING...ISOLATED
SHOWERS OR THUNDERSTORMS MAY REDEVELOP. LIGHTNING AND RAINFALL UP
TO AN INCH MAY OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY.

IAZ060>062-072>075-082>086-092>097-121200-
POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1153 AM CDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTHEAST OF A LINE FROM BEDFORD TO DES MOINES TO TAMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY DEVELOP FROM MID
AFTERNOON INTO EARLY EVENING. DOWNPOURS MAY PRODUCE UP TO AN INCH
OF RAIN IN A SHORT TIME...ALONG WITH OCCASIONAL LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY.

IAZ004>007-015-016-023>025-033>035-044>046-057>059-070-071-081-
121200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS-
HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-
AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-
1153 AM CDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTHWEST OF A LINE FROM BEDFORD TO BOONE TO MASON CITY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 11, 3:53 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLOOD            2 SE POPEJOY            42.57N 93.40W
07/11/2006                   FRANKLIN           IA   LAW ENFORCEMENT

            FLASH FLOODING REPORTED WITH MORE THAN 6 INCHES OF WATER
            FLOWING OVER ROAD. EVENT TIME ESTIMATED FROM 930 AM TO
            1200 PM.

&&

RK

Nearby

Flash Flood Warnings in Iowa, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.